Alert archive / Arizona / Flash Flood Warnings in 2007

Flash Flood Warning 58, NWS Tucson, AZ

September 15, 2007Santa Cruz County, Arizona

NWS Tucson, AZ issued this flash flood warning at Sep 15, 2007, 3:02 PM MST for Santa Cruz County, Arizona. It was in force for 118 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 15, 2007, 3:02 PM MST (22:02 UTC)
Expired
Sep 15, 2007, 5:00 PM MST
In force
118 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text
Flood severity
None

County Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 46 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 10.0 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2007-09-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 44 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2007-09-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -39 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
44 J/kg
Mixed-layer CIN
-300 J/kg
Mixed-layer LCL
2676 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-39 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KTWC 152203
FFWTWC
AZC023-160000-
/X.NEW.KTWC.FF.W.0058.070915T2202Z-070916T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
302 PM MST SAT SEP 15 2007

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN SANTA CRUZ COUNTY IN SOUTHEAST ARIZONA...

* UNTIL 500 PM MST

* AT 255 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  HEAVY RAIN FROM A THUNDERSTORM 13 MILES SOUTH OF CANELO...OR ABOUT
  20 MILES SOUTHWEST OF SIERRA VISTA...MOVING NORTH AT 5 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO      
  PARKER CANYON LAKE...LOCHIEL

ADDITIONAL RAINFALL AMOUNTS OF UP TO 2 INCHES LIKELY IN THE WARNED 
AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS...STREAMS AND COUNTRY ROADS.

LAT...LON 3157 11071 3159 11045 3135 11047 3134 11071
TIME...MOT...LOC 2202Z 172DEG 7KT 3136 11053

$$
PYTLAK

WEATHER.GOV/TUCSON
2 follow-up statements
000 
WGUS75 KTWC 152237
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
336 PM MST SAT SEP 15 2007

AZC023-160000-
/X.CON.KTWC.FF.W.0058.000000T0000Z-070916T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SANTA CRUZ AZ-
336 PM MST SAT SEP 15 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 500 PM MST FOR
SOUTHEASTERN SANTA CRUZ COUNTY...

AT 335 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING FLASH FLOODING.  THIS STORM WAS
LOCATED 11 MILES SOUTHWEST OF CANELO...OR ABOUT 20 MILES EAST OF 
NOGALES...MOVING NORTHWEST AT 10 MPH. ANOTHER STRONG THUNDERSTORM 
WAS LOCATED ALONG THE MEXICAN BORDER ABOUT 5 MILES SOUTHEAST OF KINO 
SPRINGS. BOTH OF THESE STORMS ARE CAPABLE OF PRODUCING UP TO 2 
INCHES OF RAIN IN AN HOUR.

IT IS IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO STREAMS... 
RIVERS...OR CREEKS WHICH CAN BECOME KILLERS IN HEAVY RAINS. CAMPERS 
AND HIKERS SHOULD AVOID STREAMS OR CREEKS.

LAT...LON 3157 11071 3159 11045 3135 11047 3134 11071
TIME...MOT...LOC 2236Z 140DEG 7KT 3141 11060

$$
PYTLAK

WEATHER.GOV/TUCSON
000 
WGUS75 KTWC 152354
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
452 PM MST SAT SEP 15 2007

AZC023-160002-
/X.EXP.KTWC.FF.W.0058.000000T0000Z-070916T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SANTA CRUZ AZ-
452 PM MST SAT SEP 15 2007

...THE FLASH FLOOD WARNING WILL EXPIRE AT 500 PM MST FOR SOUTHEASTERN
SANTA CRUZ COUNTY...

THE HEAVY RAINFALL ACROSS PARTS OF SOUTHEASTERN SANTA CRUZ COUNTY 
HAD ENDED. THERE MIGHT STILL BE A FEW LOCATIONS WITH FLOWING WASHES 
AND SMALL STREAMS...BUT OVERALL THE FLASH FLOOD THREAT HAD ENDED IN 
THIS AREA. THUS...THE WARNING WILL EXPIRE AT 500 PM MST. 

LAT...LON 3157 11071 3159 11045 3135 11047 3134 11071
TIME...MOT...LOC 2352Z 140DEG 7KT 3152 11071

$$

WEATHER.GOV/TUCSON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Sep 15, 2:15 PM MST, 47 minutes earlier.

Area forecast discussion, Sep 15, 2:15 PM MST, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
215 PM MST SAT SEP 15 2007

.SYNOPSIS....SOUTHERLY FLOW AHEAD OF A WEST COAST TROUGH WILL
CONTINUE TO DRAW MONSOON MOISTURE INTO THE REGION AND LEAD TO AN
INCREASING CHANCE OF SHOWERS AND THUNDERSTORMS. AS THE TROUGH MOVES
INLAND MONDAY...ITS ASSOCIATED COLD FRONT WILL SWEEP ACROSS THE
REGION AND LEAD TO MUCH DRIER CONDITIONS AND MORE SEASONABLE
TEMPERATURES FOR THE MIDDLE PART OF THE WEEK. ANOTHER PACIFIC STORM
SYSTEM MAY PULL MOISTURE BACK NORTH INTO THE REGION BY NEXT WEEKEND.

&&

.DISCUSSION...THE ACTIVE 48-60HR PERIOD WE HAVE BEEN FORECASTING FOR
A FEW DAYS NOW IS GETTING UNDERWAY. MESOSCALE CONVECTIVE VORTEX
LIFTING N THROUGH SONORA...ALONG WITH THE DEEP S FLOW TAPPING INTO
THE MONSOON MOISTURE TO OUR S...HAS HELPED TO SPARK MAINLY MOUNTAIN
TSTMS EARLY THIS AFTERNOON. THOSE HAVE SINCE BEGUN TO PUSH OFF IN
THE 10-15KTS OF SSE FLOW. WATER VAPOR CONTINUES TO SHOW THE INVERTED
TROUGH MOVING SLOWLY N ACROSS SINALOA AND TOWARD SE AZ. MEANWHILE...
THE SHORT WAVE LIFTING ACROSS NE NV IS INDUCING SOME DIVERGENCE OVER
MUCH OF THE STATE...WITH STRONG TSTMS FIRING OVER THE W DESERTS AND
EVEN OVER NE AZ. BOTH NAM AND GFS INDUCE SOME SORT OF A CONVECTIVE
SYSTEM OVER PIMA/SANTA CRUZ COUNTIES TONIGHT...AND BASED ON HOW
THINS HAVE BEEN EVOLVING...I AM BEGINNING TO BELIEVE IT. HAVE
ALREADY RAISED POPS FOR THIS AFTERNOON AND TONIGHT IN AN EARLY
AFTERNOON UPDATE...BUT WE MAY HAVE TO RAISE THEM EVEN MORE IN THE
AFTERNOON PACKAGE...WHILE CARRYING LOW GRADE POPS ALL NIGHT. THE
STRONGER STORMS WILL HAVE TO BE WATCHED FOR MICROBURST/DOWNBURST
POTENTIAL WITH LATEST SPC RUC MESOANALYSIS SHOWING DCAPE AT
1200-1300 J/KG. HWO WAS ISSUED EARLIER TO MENTION THIS...MAINLY
SOUTHWEST OF A WINKLEMAN-DOUGLAS LINE WHERE THE DEEPEST MOISTURE
ARRIVES.

FORTUNATELY...THE MODELS HAVE CONVERGED SOMEWHAT ON HOW THE NEXT
48HRS WILL EVOLVE. THERE ARE STILL SOME QUESTIONS ABOUT SEVERE
POTENTIAL SUN AFTERNOON/NIGHT WITH SOLAR HEATING NOW IN DOUBT AND
BEST 0-6KM SHEAR HOLDING OFF UNTIL THE DRY SLOT OVERRUNS US MON
MORNING. WHAT IS NOW CLEAR...THOUGH...IS THAT MUCH OF THE CWA IS
GOING TO RECEIVE SOME DECENT PRECIP AT SOME POINT BEFORE THE FRONT
SWEEPS THROUGH THE CWA MON MORNING. BOTH NAM AND GFS NOW BRING IN
ENOUGH COOLING ALOFT TO BRING THICKNESSES DOWN TO SATURATION OF THE
1.5 TO 1.7 PRECIP WATERS WE WILL HAVE IN PLACE SUN AFTERNOON/
EVENING. IF WE END UP WITH THE 1500+ J/KG OF CAPE THE LATEST SREF IS
SUGGESTING...WE COULD HAVE A FLASH FLOOD THREAT ON TOP OF THE RISK
FOR HAIL AND STRONG WINDS. HOWEVER...HEIGHT FALLS ACTING ON A
TROPICAL MOISTURE PLUME LIKE THIS CAN JUST AS EASILY RESULT IN
WIDESPREAD SHOWERS OR EVEN STRATIFORM RAIN WITH JUST EMBEDDED TSTMS.
WE WILL NOT GO TOO HIGH WITH QPF YET...BUT IN CONCERT WITH OUR
NEIGHBORS...WE WILL RAISE POPS ANOTHER 10 PCT SUN-SUN NIGHT AND
RAISE OUR QPFS TO THE 0.25-0.5 RANGE. WE COULD STILL BE TOO LOW ON
BOTH...BUT THIS IS A GOOD START. BASED ON WHERE THE JET CORE WILL
TRAVERSE /N AZ/...IT STILL LOOKS LIKE THE DRY SLOT WILL RACE ACROSS
ALL BUT FAR NE PORTIONS OF THE CWA MON AND CAP US OFF BEFORE THE
FRONT ITSELF ARRIVES. SO WILL REFINE POP TIMING A BIT TO HIGHLIGHT
THE IMPROVING CONDITIONS ALONG WITH SOME SW BREEZES BEHIND THE
FRONT. AFTER MON...NOT ONLY WILL WE GET A BREAK FROM THE HEAT...THE
HUMIDITY WILL FINALLY DROP AND ALLOW DIURNAL RANGES TO WIDEN TO
SOMETHING MORE TYPICAL OF MID SEP. NIGHTTIME LOWS WILL BE PRETTY
COMFORTABLE IN THE TUE-FRI PERIOD...WITH SOME SEASONABLY COOL 30S IN
THE SOUTHERN WHITES EXPECTED.

THE MEDIUM RANGE MODELS CONTINUE TO THROW US SLOW CURVES...
KNUCKLEBALLS...AND OTHER VARIETIES OF JUNK PITCHES WITH OUR DAY 5-7
SYSTEM. THE 12Z ECMWF HAS REPEATED ITS 00Z TREND OF CLOSING A DEEP
LOW OFF OVER S CA BY LATE NEXT FRI AND DRAWING THE MONSOON BACK
NORTH. THAT WAS WHAT THE GFS HAD OVER THE PAST FEW DAYS.
MEANWHILE...THE 12Z GFS CARRIES THE BOWLING BALL OFFSHORE TO 130W...
WHICH WOULD MEAN RIDGING AND TEMPS ACTUALLY CLIMBING INSTEAD OF
DROPPING. THE ENSEMBLES SHOW AN UNUSUALLY LARGE SPREAD...WHILE THE
GFS ENSEMBLE HAS A 4-5 STANDARD DEVIATION NEGATIVE ANOMALY OVER THE
CA BIGHT. SUCH ANOMALIES RARELY VERIFY...AND INSTEAD SUGGESTS THE
MODEL SHOULD NOT BE TRUSTED...ESPECIALLY WITH MUCH WEAKER
POSITIVE ANOMALIES ON EITHER SIDE OF THE LOW. WILL FOLLOW HPC/S
ADVICE AND LEAN TOWARD THE ECMWF FOR NOW WITH GREAT CAUTION. THIS
WILL SUPPORT A SLIGHT INCREASE IN COULD COVER AND HIGHER TERRAIN
POPS.

&&

.AVIATION...ISOLATED TSTMS HAVE DEVELOPED AND WILL THREAT ALL TAF
SITES THIS EVENING...WITH THE GREATEST THREAT TO KTUS AND KOLS. ANY
TSTMS THAT APPROACH AIRPORTS WILL BE CAPABLE OF PRODUCING WIND GUSTS
OVER 40KTS...WITH AN OUTSIDE CHANCE OF BRIEF MVFR VISIBILITIES. THE
RISK WILL DIMINISH AFTER ABOUT 03Z. AVIATION DISCUSSION NOT UPDATED
FOR TAF AND TWEB AMENDMENTS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

PYTLAK

WEATHER.GOV/TUCSON
Hazardous weather outlook, Sep 15, 10:11 AM MST, 4 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1011 AM MST SAT SEP 15 2007

AZZ029-031>035-160700-
SOUTHEAST PINAL COUNTY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
1011 AM MST SAT SEP 15 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS THIS
AFTERNOON AS A WEAK UPPER LEVEL DISTURBANCE MOVES NORTH FROM
MEXICO. MONSOON MOISTURE HAS RETURNED TO THE REGION...AND WITH
STEERING WINDS OUT OF THE SOUTHEAST AT ABOUT 10 MPH...A FEW OF THE
STORMS WILL MOVE OFF THE MOUNTAINS...WITH THE BEST CHANCE SOUTHWEST
OF A LINE FROM WINKLEMAN TO DOUGLAS. A COUPLE OF THESE COULD
PRODUCE MICROBURST WIND GUSTS APPROACHING THE 60 MPH SEVERE
THUNDERSTORM THRESHOLD...ALONG WITH DANGEROUS CLOUD-TO-GROUND
LIGHTNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

MONSOON MOISTURE WILL CONTINUE TO STREAM NORTH AHEAD OF A STORM
SYSTEM MOVING ACROSS CALIFORNIA AND EVENTUALLY INTO THE GREAT
BASIN. THE BEST CHANCE OF THUNDERSTORMS WILL BE FROM SUNDAY
AFTERNOON INTO MONDAY MORNING. WITH TEMPERATURES COOLING ALOFT IN
ADDITION TO THE PLENTIFUL MOISTURE...A FEW THUNDERSTORMS COULD
NOT ONLY PRODUCE GUSTY WINDS...BUT ALSO HEAVY RAIN AND HAIL. THE
RISK OF THUNDERSTORMS WILL END BY MONDAY EVENING AS THE TROUGH
MOVES INLAND AND PUSHES A WEAKENING COLD FRONT ACROSS THE REGION.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ019-030-160700-
NORTHERN GREENLEE COUNTY-UPPER GILA RIVER VALLEY-
1011 AM MST SAT SEP 15 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS THIS
AFTERNOON AS A WEAK UPPER LEVEL DISTURBANCE MOVES NORTH FROM
MEXICO. MONSOON MOISTURE IS GRADUALLY RETURNING TO GRAHAM AND
GREENLEE COUNTIES...BUT IT WILL NOT BE AS MOIST OR UNSTABLE AS THE
REST OF SOUTHEAST ARIZONA TODAY. STILL...WITH STEERING WINDS OUT
OF THE SOUTH AT ABOUT 10 MPH...A FEW OF THE STORMS COULD MOVE OFF
THE MOUNTAINS AND PRODUCE WIND GUSTS UP TO 50 MPH...ALONG WITH
DANGEROUS CLOUD-TO-GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

MONSOON MOISTURE WILL CONTINUE TO STREAM NORTH AHEAD OF A STORM
SYSTEM MOVING ACROSS CALIFORNIA AND EVENTUALLY INTO THE GREAT
BASIN. THE BEST CHANCE OF THUNDERSTORMS WILL BE FROM SUNDAY
AFTERNOON INTO MONDAY MORNING. WITH TEMPERATURES COOLING ALOFT IN
ADDITION TO THE PLENTIFUL MOISTURE...A FEW THUNDERSTORMS COULD
NOT ONLY PRODUCE GUSTY WINDS...BUT ALSO HEAVY RAIN AND HAIL. THE
RISK OF THUNDERSTORMS WILL END BY MONDAY EVENING AS THE TROUGH
MOVES INLAND AND PUSHES A COLD FRONT ACROSS THE REGION.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PYTLAK

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 15, 2:25 PM MSTSevere Thunderstorm WarningTWCPima35 min
Sep 15, 2:47 PM MSTAreal Flood AdvisoryTWCPima43 min
Sep 15, 2:57 PM MSTSevere Thunderstorm WarningTWCPima33 min
Sep 15, 3:23 PM MSTSevere Thunderstorm WarningTWCPima52 min
Sep 15, 3:25 PM MSTFlash Flood WarningTWCPima3 hr
Sep 15, 3:58 PM MSTFlash Flood WarningTWCPima2 hr

Nearby

Flash Flood Warnings in Arizona, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.